MAUDE Adverse Event Report: DRÄGERWERK AG & CO. KGAA FILTER SAFESTAR 55 PLUS; HEAT/MOISTURE EXCHANGER/ MICROBIAL MEDICAL GAS FILTER

DRÄGERWERK AG & CO. KGAA FILTER SAFESTAR 55 PLUS; HEAT/MOISTURE EXCHANGER/ MICROBIAL MEDICAL GAS FILTER
Model Number MP05790
Medical Device Problem Codes Mechanical Problem (1384); Obstruction of Flow (2423)
Health Effect - Clinical Code Bronchospasm (2598)
Date of Event 03/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The following was reported ¿sudden emergency situation: clinical situation appeared as a massive bronchospasm due to an anaphylactic reaction to the antibiotic cefuroxime, with ventilation pressures of 40 mbar only a vt of 20 - 120 ml, later partly up to 220 ml could be achieved, there was an immediate vital threat!!! correct tube position (laryngoscopic and brochoscopic position check, exclusion of a cuff hernia, no indication of aspiration, medication was given according to the guidelines, after switching to the evita 4 intensive care ventilator (new patient filter!) the patient could be ventilated immediately with normal pressures, the check of the anesthesia machine revealed no defects, but the anesthesia filter used (visually unremarkable) is only passable for air at high pressure.¿ according to additional information received, the operation was canceled due to the symptoms described above.
 
Additional Manufacturer Narrative
The investigation is still on-going.The results will be provided with a follow-up report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
It was reported that the symptoms of high filter resistance occurred at the same time as the patient's repositioning.From this it can be concluded that the filter did not exhibit increased resistance initially and at the start of therapy.Based on tests carried out, it could be shown that a significant increase in resistance could only be recreated by ¿overhead positioning¿ of the filter in conjunction with a larger amount of condensate.It can be assumed that the repositioning of the patient could have led to the scenario described and consequently to clogging of the filter.The affected filter was available for examination.A resistance measurement carried out immediately after arrival showed 3.5 mbar.This is outside the specification of < 2mbar, but still allows adequate ventilation.The high resistance described by the user could not be confirmed and can be explained by the drying of the filter paper during shipping.The slightly increased resistance value that was nevertheless detected is probably due to residual moisture in the filter.The instructions for use state that the filter must be replaced if liquid appears on the device side.If the filter is blocked, the airway pressure will increase and it may not be possible to apply the set volume.Depending on the alarm limits set by the user, a corresponding alarm is issued by the connected main device.The alarm limits of the main unit must be set so that they correspond to the therapy requirements.The number of similar cases, related to the same root cause, is within the expected range of the respective risk assessment and thus accepted.

Brand Name
FILTER SAFESTAR 55 PLUS
Common Device Name
HEAT/MOISTURE EXCHANGER/ MICROBIAL MEDICAL GAS FILTER
Manufacturer (Section D)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck
GM 
Manufacturer (Section G)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck 23542
GM   23542
Manufacturer Contact
moislinger allee 53-55
lübeck 23542
4518822868
MDR Report Key21580868
Report Number9611500-2025-00119
Device Sequence Number18359889
Product Code BSZ
UDI-Device Identifier04048675558736
UDI-Public(01)04048675558736
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMP05790
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/05/2025
Supplement Date Received by Manufacturer06/19/2025
Initial Report FDA Received Date03/12/2025
Supplement Report FDA Received Date06/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown